Colorado, 2016

Hail in Colorado, September 15, 2016

September 15, 2016 · NWS BOU · 5 events in 2 counties and zones

A severe thunderstorm produced large hail, from quarter to half dollar size, along with heavy rainfall in Washington County. Minor field flooding was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from quarter to half dollar size, along with heavy rainfall in Washington County. Minor field flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 15, 10:13 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 15, 10:13 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1113 AM MDT THU SEP 15 2016

.UPDATE...
Issued at 1100 AM MDT Thu Sep 15 2016

Satellite pictures are showing stratus dissipating slowly over
Washington county. There is a batch of convective cloudiness over
the northern Colorado border and areas north associated with the
synoptic scale energy of the upper trough/close low to our north
and northwest. Surface dew points over the plains and foothills
are in the mid 40s to mid 50s F. Will make sure pops are mainly
for the northern CWA as per the upper system's energy progs. Will
make a few picayune changes for the temperatures and sky cover.

&&

.SHORT TERM...(Today and tonight)
Issued at 442 AM MDT Thu Sep 15 2016

Broad upper trough axis will move across Colorado today. Poorly
defined cold front accompanies the trough. Winds will be going
northwest early this morning, then more northerly this afternoon.
This will bring in air that is a little cooler but quite a bit
drier. There is some cooling aloft as well. As a result there will
be a deep neutral layer this afternoon, but little CAPE. There
will still be some lift moving over the northern border areas,
which should be able to generate some showers or thunderstorms
this afternoon. Further south there will be less lift and
moisture. By this evening skies should be clearing as the trough
progresses eastward. I did lower temps tonight a little bit as it
should wind up being clear with light winds and a drier air mass.

.LONG TERM...(Friday through Wednesday)
Issued at 442 AM MDT Thu Sep 15 2016

On Friday...an elongated upper level trough of low pressure
will stretch from southern California into the northern plains
states...with a light to moderate westerly flow aloft over Colorado.
The atmosphere looks quite dry throughout the day with low PW's
(GFS less than 2/3 inch...NAM less than 1/2 inch). Latest models
have trended down with QPF amounts across north central and
northeastern Colorado. Therefore...have decided to lower pops
across the CWA. Despite the limited moisture...could still see
isolated to widely scattered high based afternoon showers and
thunderstorms mainly across the mountains south of Interstate
70...the southern foothills and western sections of the Palmer
Divide. Models show an upper level shortwave moving across
northern Colorado overnight which could trigger a few showers and
storms across the mountains...foothills...adjacent plains and
Palmer Divide. Therefore...have raised pops slightly for that time
period.

The upper level pattern on Saturday looks similar to Friday...with
the exception of an upper level closed low forming over northern
Baja Mexico. The GFS...NAM and ECMWF all show a band of QPF on the
plains east of Denver. The NAM and GFS show precipitation
developing by mid morning...while the ECMWF holds off until
afternoon. Cross sections show downslope flow across the Front
Range Foothills and urban Corridor...with a possible dryline
setting up across the plains east of Denver. In addition...a
decent short wave is expected to move across the area from the
northwest...with most of the upward forcing across the eastern
third of the state. Looks like the best chance for afternoon and
evening showers and storms should be across southeastern sections
of the CWA from eastern Elbert County across Lincoln and eastern
Washington Counties. Therefore...have raised pops for these
counties. The NAM sounding shows capes over 1000 J/KG with
sufficient shear...while the GFS has less than 500 J/KG. If the
NAM is correct...could see a few strong storms with hail...gusty
winds and locally heavy rain in these areas. SPC also has these
areas in a Marginal Severe Risk in their Day 3 Outlook.

Warmer and drier weather is expected Sunday and Monday as upper
level high pressure builds over the Rocky Mountain Region and much
drier air moves into the state from the west. Models are hinting
at some monsoonal moisture moving into the mountains by Tuesday as
the upper flow becomes more southwesterly. This may result in an
increase in precipitation chances across the high country...mainly
south of Interstate 70. By Wednesday...another upper level trough
of low pressure is forecasted to approach Colorado from the
west...which may cool down temperatures a few degrees and allow a
few showers and thunderstorms to spread onto the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM MDT Thu Sep 15 2016

East northeasterly winds are in place now at DIA. Most of the
models keep northeasterlies going at DIA well into the evening.
The upper trough passage is not very significant and winds will
likely go to normal of a combination of downsloping and normal
drainage around 06Z. There shouldn't be any ceiling issues and
will keep thunder and precipiation out for now.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RJK
SHORT TERM...Gimmestad
LONG TERM...Kalina
AVIATION...RJK
Hazardous weather outlook, Sep 15, 10:20 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1120 AM MDT THU SEP 15 2016

COZ030>051-161730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1120 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE
THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN  HALF OF
THE FORECAST AREA. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THE STORMS WITH MAINLY LIGHT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON FRIDAY AND SATURDAY.  THE BEST CHANCE FOR STORMS
WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER
DIVIDE. A FEW STRONG STORMS WITH HAIL...GUSTY WINDS AND BRIEF
HEAVY RAIN WILL BE POSSIBLE ON SATURDAY FROM EASTERN ELBERT COUNTY
ACROSS LINCOLN AND EASTERN WASHINGTON COUNTIES. TEMPERATURES WILL
REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S
ACROSS THE PLAINS.

THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH
TUESDAY. COOLER AGAIN ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 15, 1:10 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT THU SEP 15 2016

COZ045-049-152100-
WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
210 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARAPAHOE COUNTY
UNTIL 300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
ARAPAHOE COUNTY.

LAT...LON 3957 10376 3965 10376 3968 10363 3957 10363
TIME...MOT...LOC 2010Z 251DEG 19KT 3962 10371

RTG
Special weather statement, Sep 15, 1:39 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT THU SEP 15 2016

COZ046-049-152130-
WASHINGTON COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
239 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 330 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF THURMAN...OR 20 MILES NORTHEAST OF LIMON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THURMAN.

LAT...LON 3938 10348 3954 10358 3970 10316 3945 10315
TIME...MOT...LOC 2039Z 243DEG 17KT 3950 10344

RTG

The radar

The Denver radar (KFTG), 110 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Washington

When
September 15, 1:45 PM MST
Where
Washington County, 4.26 mi WSW of Thurman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.570, -103.290

Hail, Washington

When
September 15, 2:17 PM MST
Where
Washington County, 4.84 mi S of Arickaree
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.610, -103.070

Very heavy rainfall also produced minor field flooding.

Hail, Weld

When
September 15, 2:17 PM MST
Where
Weld County, 8.98 mi N of Purcell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -104.580

Hail, Washington

When
September 15, 3:10 PM MST
Where
Washington County, 10.09 mi WSW of Burdett
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.310, -103.130

Hail, Washington

When
September 15, 3:32 PM MST
Where
Washington County, 3.49 mi N of Burdett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -102.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657202, 657203, 657204, 657205, 657206.